Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 27, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 22, 2020, 1:55 PM MST for Coconino County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2020, 1:55 PM MST (20:55 UTC)
- Expired
- Aug 22, 2020, 2:45 PM MST
- In force
- 50 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.9 hours before the alert went out and 344 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 424 J/kg
- Mixed-layer CIN
- -402 J/kg
- Mixed-layer LCL
- 2877 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 8:36 AM MST, 5 hours 19 minutes earlier.
Area forecast discussion, Aug 22, 8:36 AM MST, 5 hours 19 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 836 AM MST Sat Aug 22 2020 .SYNOPSIS...Scattered afternoon and evening thunderstorms are expected along and south of the Mogollon Rim through the weekend with isolated storms elsewhere. A more typical monsoon pattern is forecast next week with daily thunderstorm chances. Look for near normal daytime temperatures by mid-week. && .UPDATE...Morning satellite imagery shows pockets of mid and high level cloud cover across the area. Expect this to gradually clear with daytime heating allowing for destabilization. Hi-res models continue to indicate scattered thunderstorm development along the high terrain of the Kaibab Plateau, Mogollon Rim, and White Mountains this afternoon. At first, storm movement will be slow and generally westerly before becoming outflow driven and spreading west southwest into the lower elevations. The main threats will be gusty winds, small hail, and period of heavy rainfall. The current forecast handles this well with no updates planned for this morning. && .PREV DISCUSSION /258 AM MST/...An isolated shower early this morning will give way to greater storm coverage this afternoon and early evening as convective monsoon activity continues for high terrain areas throughout this weekend. GOES-17 infrared satellite and composite radar imagery is showing isolated shower activity across mainly southern Arizona early this morning. A stray shower cannot be ruled out though for central Gila County and far southern Yavapai County through the sunrise hours. This coverage is continually being monitored and later PoP updates might be needed. High resolution model guidance is progging thunderstorm initiation today around the noon hour. These first storms will form over the highest terrain features in the White Mountains, along the Rim and up onto the Kaibab Plateau. The high pressure that has driven the main Southwest US weather pattern over the last ten days has shifted eastward towards the Four Corners. This shift will cause storm motion to be more west-southwestward today. As a result, coverage of late afternoon and early evening thunderstorms is expected to be greatest from the White Mountains northeast to the San Francisco Peaks and west onto the Coconino Plateau. Chances of precipitation were decreased slightly for later today in central and far southern Yavapai County with the morning forecast. The primary hazards will be similar to yesterday with periods of moderate rainfall, small hail, frequent lightning strikes and gusty outflows upwards of 40 - 50 mph. It will be best to get any outdoor recreation activities completed this morning if you live in the high terrain. The high pressure is progged to remain over the Four Corners region through early next week. More east-southeasterly flow over central and eastern Arizona by Sunday will help to yield greater monsoon thunderstorm coverage at least through Tuesday. This more typical monsoonal pattern will also bring decreased daytime temperatures. Maximum temperatures are expected to become near normal for many locations by mid-week. && ..AVIATION...For the 18Z package...VFR conditions and light wind will prevail outside of convective activity over the next 24 hours. Showers and thunderstorms will develop again by this afternoon, and be most numerous along and south of a KGCN-KFLG-KSOW line. Wind gusts to 40 kts and local MVFR conditions near stronger storms. Storms will once again decrease after 02Z. Aviation discussion not updated for amendments. && .FIRE WEATHER...Look for scattered afternoon and evening thunderstorms today and Sunday with most activity extending from the Coconino plateau along the Mogollon Rim to the White Mountains, moving west to southwest into the evening. A bit cooler temperatures are in store from Saturday into Sunday. Monday through Wednesday...Daily chances for showers and thunderstorms will persist with the potential for a decent coverage of wetting rain by Tuesday and Wednesday. Daytime temperatures will return to near normal. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...ET/NL AVIATION...DL FIRE WEATHER...JJ For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 22, 12:04 PM MST, 1 hour 51 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1204 PM MST Sat Aug 22 2020 AZZ004-221915- Kaibab Plateau- 1204 PM MST Sat Aug 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY NEAR SR67 SOUTH OF JACOB LAKE UNTIL 1215 PM MST... At 1201 PM MST, Doppler radar was tracking a strong thunderstorm 18 miles south of Jacob Lake, moving southwest at 5 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... North Rim Entrance Station and Demotte Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3659 11211 3643 11196 3630 11214 3651 11232 TIME...MOT...LOC 1901Z 056DEG 5KT 3646 11213 ET
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 12:04 PM MST | Special Weather Statement | FGZ | 11 min | |
| Aug 22, 2:11 PM MST | Special Weather Statement | FGZ | 34 min | |
| Aug 22, 3:01 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 18 min |
| Aug 22, 3:08 PM MST | Special Weather Statement | FGZ | 37 min | |
| Aug 22, 3:53 PM MST | Special Weather Statement | FGZ | 37 min | |
| Aug 22, 3:54 PM MST | Special Weather Statement | FGZ | Yavapai | 51 min |
| Aug 22, 3:55 PM MST | Special Weather Statement | FGZ | 35 min | |
| Aug 22, 4:04 PM MST | Special Weather Statement | FGZ | Coconino | 41 min |
| Aug 22, 4:09 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 19 min |
| Aug 22, 4:21 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 24 min |
| Aug 22, 4:34 PM MST | Special Weather Statement | FGZ | 41 min | |
| Aug 22, 4:40 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 41 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.